Safety Warnings Only Partly Followed for Clopidogrel With PPIs

This article originally appeared here.
Physicians only partially followed advice to avoid concomitant use of clopidogrel and certain PPIs.
Physicians only partially followed advice to avoid concomitant use of clopidogrel and certain PPIs.

HealthDay News — Advice of regulatory authorities released in 2009 and 2010 regarding safety concerns for concomitant use of clopidogrel and certain proton pump inhibitors (PPIs) was partially followed, according to a study published in the August issue of Pharmacology Research & Perspectives.

Willemien J. Kruik-Kollöffel, PharmD, from Medisch Spectrum Twente in Enschede, Netherlands, and colleagues examined the correlation between safety statements and prescription behavior for gastroprotective drugs in naive patients in the Netherlands during 2008 to 2011. Data were analyzed from the PHARMO Database Network to estimate the impact of each communication on drug prescriptions.

The researchers found that 15.5% more patients started concomitant use of clopidogrel with esomeprazole or omeprazole and 13.8% less with other PPIs after the early communication in January 2009. After the first statement in June 2009 there was a sharp increase in histamine 2-receptor antagonist prescribing, which peaked at 25%; after a few months the effect faded. There was a decrease of 11.9% for (es)omeprazole and an increase of 16% for other PPIs when the official advice was to avoid (es)omeprazole in February 2010. However, 22.6% of patients started on (es)omeprazole in February 2010.

"Advices of regulatory authorities were followed; however, reluctantly and not fully, probably partly because of the existing scientific doubt about the interaction," the authors write.

Source

  1. Kruik-Kollöffel WJ, van der Palen J, Kruik HJ, et al. Prescription behavior for gastroprospective drugs in new users as a result of communications regarding clopidogrel – proton pump inhibitor interaction. Pharmacol Res Perspect. 2016; doi: 10.1002/prp2.242
Loading links....
You must be a registered member of Renal and Urology News to post a comment.

Sign Up for Free e-newsletters